Alert archive / Nebraska / Flash Flood Watches in 2007

Flash Flood Watch 5, NWS North Platte, NE

May 29, 200711 counties in Nebraska

NWS North Platte, NE issued this flash flood watch at May 29, 2007, 3:15 AM CDT for 11 counties in Nebraska. It took effect at May 29, 2007, 10:31 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 29, 2007, 3:15 AM CDT (08:15 UTC)
In effect from
May 29, 2007, 10:31 AM CDT
Expired
May 30, 2007, 10:52 AM CDT
In force
24 hr
Issued by
NWS North Platte, NE
Flood severity
None

Counties Boyd County, NE, Chase County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Lincoln County, NE, Loup County, NE, Perkins County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1918 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood watch went out at May 29, 2:54 AM CDT, 21 minutes earlier.

Area forecast discussion, May 29, 2:54 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
254 AM CDT TUE MAY 29 2007

.SYNOPSIS...
COLD FRONT INCHING ITS WAY INTO THE PANHANDLE OF NEBRASKA THIS
MORNING...WHICH IS SLOWER THAN PREVIOUS MODEL RUNS. UPPER LEVEL
TROF/LOW DIGGING IN ACROSS MT AND N WY. SCT SHRA AND TSRA
CONTINUE AHEAD OF THE FRONT WITH RICH MOISTURE ENVIRONMENT.

&&

.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES AS NEXT 24 TO 48 HOURS POSE ALL
KINDS OF PROBLEMS. MODELS HAVE BEEN TOO QUICK WITH THIS SYSTEM SO
HAVE SIDED WITH SLOWLY SOLUTION. MODELS IN DECENT AGREEMENT EARLY ON
SO HAVE GONE MORE WITH A BLEND...THEN SHIFT TO GFS.

COLD FRONT WILL SLOWLY MOVE ACROSS THE FA TODAY AND TONIGHT. PRECIP
H20 FROM LAST NIGHTS 00Z LBF SOUNDING AT 1.27 INCHES...WHICH IS NEAR
ALL TIME MAX FOR MAY. ALTHOUGH GUIDANCE DROPS SOME THIS MORNING BOTH
GFS AND NAM SOUNDINGS RETURN ABOVE 1.20 INCHES FOR TONIGHT. UPPER
LEVEL SUPPORT AND SURFACE BASED CAPE EXCEEDING 1000 J/KG WILL
COMBINE WITH HIGH MOISTURE TO BRING ADDITIONAL HEAVY RAIN AND
POSSIBLY A FEW MARGINALLY SEVERE THUNDERSTORMS. WITH PREVIOUS
RAINFALL AND EXPECTED HEAVY RAINFALL...HAVE POSTED A FFA FOR AREAS
THAT SAW SIGNIFICANT RAINS LAST NIGHT. ALSO EXPECT ONLY MINOR
CLEARING IN THE SOUTHWEST TODAY THUS TEMPS TO HAVE LITTLE DIURNAL
SWING. IF MORE CLEARING DEVELOPS THROUGH EARLY AFTERNOON THAN
EXPECTED...SURFACE TEMPS WOULD BE WARMER THAN EXPECTED AND AN
INCREASE IN SURFACE BASED INSTABILITY AND STRONGER STORMS WOULD BE
POSSIBLE. WILL HAVE TO KEEP AN EYE ON THIS.

UPPER LEVEL CUT OFF LOW DEVELOPS OVER THE WESTERN DAKOTAS IN THE
WAKE OF THE COLD FRONT. THIS WILL KEEP NW TO W FLOW AND SEVERAL WEAK
DISTURBANCE RIDING AROUND THE LOW THROUGH MOST OF THE WEEK. ALTHOUGH
LL MOISTURE IS DIMINISHED AFTER COLD FRONT PASSAGE...MAY HOLD ON TO
ENOUGH TO PRODUCE ISOLD TO SCT LIGHT SHOWERS.

REMAINDER OF THE FORECAST HIGHLY DEPENDENT ON CUT OFF LOWS SPEED TO
MOVE EAST. ATTM CURRENT GRIDS GIVE A REASONABLE SOLUTION...ALTHOUGH
MAY BE A TAD TO QUICK.

&&

.AVIATION...
THUNDERSTORMS ARE EXPECTED TO LET UP IN NORTH CENTRAL THROUGH
SOUTHWEST NEBRASKA...BUT SHOWERS WILL CONTINUE. WITH THE
PRECIPITATION THAT OCCURRED WITH THUNDERSTORMS OVERNIGHT...THE
BOUNDARY LAYER SHOULD BECOME SATURATED TOWARD DAYBREAK...AND THERE
IS A POSSIBILITY OF INSTRUMENT FLIGHT CONDITIONS IN LOW CEILINGS AND
MARGINAL VISIBILITY. HOWEVER...CONFIDENCE IS NOT HIGH THAT THEY WILL
COME TO BE...SO WE WILL KEEP MARGINAL VISUAL CONDITIONS IN THE
TERMINAL FORECASTS FOR VALENTINE AND NORTH PLATTE AS WELL AS ON THE
TWEB ROUTES IN WESTERN AND NORTHERN NEBRASKA. THE 500M AGL WIND FROM
THE WSR-88D PROFILERS AT THEDFORD...HASTINGS AND GOODLAND INDICATE
40-50KT...AND THE PROFILER AT MCCOOK SHOWS 35-40KT. HOWEVER...GUSTY
15 TO 25 KNOT SURFACE WINDS CONTINUE AT VALENTINE AND NORTH PLATTE.
THEREFORE WE WILL NOT PUT LOW LEVEL WIND SHEAR IN THE FORECAST.
STILL...IF THE BOUNDARY LAYER WIND DECOUPLES...THE TERMINAL
FORECASTS MAY NEED TO BE AMENDED FOR WIND SHEAR.

&&

.HYDROLOGY...
FLASH FLOOD WARNING CONTINUES FOR HAYES AND PORTIONS OF LINCOLN AND
FRONTIER COUNTIES A FEW MORE HOURS. REPORTS OF OVER 5 INCHES IN
NORTHERN HAYES ALONG WITH NUMEROUS WASHOUTS OF BRIDGES AND ROADWAYS.
WITH ANOTHER ROUND OF POTENTIALLY HEAVY RAINFALL AGAIN EXPECTED
TONIGHT...HAVE GONE WITH A FLASH FLOOD WATCH FOR THE SAME THREE
COUNTIES. ELSEWHERE THE RISK IS CONSIDERABLY LOWER. ATTM DO NOT
EXPECT NEARLY SO HIGH AMOUNTS..ALTHOUGH NOT RULING THEM OUT...AND
FLASH FLOOD GUIDANCE FAIRLY HIGH. WILL HAVE TO WATCH HOW THE REST OF
THE MORNING INTO EARLY AFTERNOON PLAYS OUT. STORM MOTION A LITTLE
FASTER THAN YESTERDAY 10 TO 20 MPH...HOWEVER BACKBUILDING STILL
GOING TO BE A PROBLEM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING
FOR NEZ059-070-071.

&&

MASEK/JRS
Hazardous weather outlook, May 28, 8:09 PM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT MON MAY 28 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-300115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
809 PM CDT MON MAY 28 2007 /709 PM MDT MON MAY 28 2007/

...FLASH FLOODING POSSIBLE ACROSS PORTIONS OF SOUTHWEST NEBRASKA
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. THE THREAT OF SEVERE WEATHER
DEVELOPMENT WILL BE MAINLY THROUGH MIDNIGHT ACROSS PORTIONS OF
SOUTHWEST NEBRASKA INTO THE SANDHILLS AND PANHANDLE REGIONS. THE
GREATEST RISK AREA WILL BE ALONG AND WEST OF A BROKEN BOW TO
VALENTINE LINE WHERE LARGE HAIL WILL BE THE MAIN THREAT. A FEW
STORMS MAY ALSO CONTAIN WIND GUSTS OVER 60 MPH THIS EVENING.

HEAVY RAINFALL WITH FLASH FLOODING WILL CONTINUE THIS EVENING
ACROSS PORTIONS OF SOUTHWEST NEBRASKA...MAINLY HAYES...FRONTIER
AND SOUTHERN LINCOLN COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

INSTABILITY IN THE WAKE OF THE FRONT WILL HELP GENERATE ISOLATED
THUNDERSTORMS AGAIN TUESDAY AFTERNOON AND EVENING. THE THREAT FOR
THUNDERSTORMS IS LIKELY TO DECREASE SIGNIFICANTLY AFTER THE
MAXIMUM DAYTIME HEATING. SEVERE THUNDERSTORM DEVELOPMENT DOES NOT
LOOK LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHWEST
NEBRASKA INTO THE SANDHILLS AND THE EASTERN PANHANDLE THROUGH THE
LATE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, May 28, 9:30 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
930 PM CDT MON MAY 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       7 SW MAYWOOD            40.59N 100.72W
05/28/2007  E4.50 INCH       FRONTIER           NE   LAW ENFORCEMENT

&&

HENDERSON
Local storm report, May 28, 9:31 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
931 PM CDT MON MAY 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      17 NW HAYES CENTER      40.68N 101.25W
05/28/2007                   HAYES              NE   PUBLIC

            715-720 PM. WATER RUNNING OVER GRAVEL ROAD. CORRECTED FOR
            TIME OF EVENT.

0728 PM     HEAVY RAIN       8 NW HAYES CENTER       40.59N 101.13W
05/28/2007  M2.70 INCH       HAYES              NE   PUBLIC

            RAINFALL OVER PAST 2 HOURS.

0745 PM     HEAVY RAIN       11 NE HAYES CENTER      40.62N 100.87W
05/28/2007  E4.00 INCH       HAYES              NE   LAW ENFORCEMENT

0800 PM     HEAVY RAIN       12 NE HAYES CENTER      40.63N 100.86W
05/28/2007  M5.00 INCH       HAYES              NE   PUBLIC

            5 INCHES OVER PAST HOUR.

0800 PM     HEAVY RAIN       17 NW HAYES CENTER      40.68N 101.25W
05/28/2007  M2.11 INCH       HAYES              NE   PUBLIC

            RAINFALL MEASURED FELL FROM 4-8 PM.

0820 PM     FLASH FLOOD      7 NE HAYES CENTER       40.58N 100.93W
05/28/2007                   HAYES              NE   FIRE DEPT/RESCUE

            BRIDGE REPORTED WASHED OUT 8 NORTH AND 6 EAST OF HAYES
            CENTER. WILLOW CREEK OUT OF BANK IN AREA.

0820 PM     FLASH FLOOD      6 ENE HAYES CENTER      40.54N 100.91W
05/28/2007                   HAYES              NE   FIRE DEPT/RESCUE

            REPORT OF BRIDGE WASHED OUT 4 SOUTH OF CAMP HAYES LAKE.

0910 PM     HEAVY RAIN       7 SW MAYWOOD            40.59N 100.72W
05/28/2007  E4.50 INCH       FRONTIER           NE   LAW ENFORCEMENT

&&

HENDERSON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:17 PM CDTSevere Thunderstorm WarningLBFHayes43 min
May 28, 7:38 PM CDTFlash Flood WarningLBFHayes4 hr
May 28, 7:45 PM CDTSevere Thunderstorm WarningLBFHayes45 min
May 28, 7:59 PM CDTFlash Flood WarningLBFFrontier, Lincoln4 hr
May 28, 8:26 PM CDTTornado WarningLBFHayes49 min
May 28, 8:41 PM CDTTornado WarningLBFHayes49 min
May 28, 10:24 PM CDTSevere Thunderstorm WarningLBFHayes55 min
May 28, 11:41 PM CDTFlash Flood WarningLBFFrontier, Hayes, Lincoln6 hr
May 29, 12:40 PM CDTTornado WarningLBFLincoln35 min
May 29, 1:17 PM CDTFlash Flood WarningLBFLincoln88 min
May 29, 1:50 PM CDTSevere Thunderstorm WarningLBFPerkins40 min
May 29, 2:36 PM CDTFlash Flood WarningLBFCuster, Lincoln, Logan114 min
May 29, 4:26 PM CDTFlash Flood WarningLBFLincoln3 hr
May 29, 4:29 PM CDTFlash Flood WarningLBFLoup6 hr
May 29, 4:31 PM CDTTornado WarningLBFLincoln29 min
May 29, 4:35 PM CDTFlash Flood WarningLBFCuster6 hr
May 29, 4:41 PM CDTFlash Flood WarningLBFChase, Frontier, Hayes6 hr
May 29, 5:33 PM CDTSevere Thunderstorm WarningLBFHayes27 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningLBFLincoln23 min
May 29, 6:01 PM CDTSevere Thunderstorm WarningLBFHayes29 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningLBFHayes29 min
May 29, 6:39 PM CDTSevere Thunderstorm WarningLBFFrontier36 min
May 29, 6:48 PM CDTSevere Thunderstorm WarningLBFLincoln27 min

Nearby

Flash Flood Watches in Nebraska, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.